Illinois, 2009Tornadoes and Flood in Illinois, August 19, 2009
August 19, 2009 · NWS LOT · 10 events in 5 counties and zones
Severe thunderstorms developed during the afternoon hours and moved northeast across parts northern and central Illinois. Three tornadoes were confirmed during this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the afternoon hours and moved northeast across parts northern and central Illinois. Three tornadoes were confirmed during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 19, 2:16 PM CST, 49 minutes earlier.
Area forecast discussion, Aug 19, 2:16 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
316 PM CDT WED AUG 19 2009
.DISCUSSION...
238 PM...MAIN CONCERNS THIS AFTERNOON ARE SVR WEATHER AND TORNADO
THREAT THRU THIS EVENING AS A WARM FRONT LIFTS NORTH...AND THEN
POTENTIAL FOR HEAVY RAIN AND FLOODING OVERNIGHT INTO THURSDAY
MORNING.
COMPLEX AND DIFFICULT SITUATION TO FORECAST OVER THE NEXT 12-18
HRS. CONVECTION WHICH MOVED INTO WESTERN IL ASSOCIATED WITH AN MCV
AS BEGUN TO STRENGTHEN IN THE PAST FEW HRS AND IS NOW RESEMBLING
MORE OF A SQUALL LINE. APPEARS TO BE TWO WARM FRONTS OR A MOISTURE
FRONT/BOUNDARY...WHERE DEWPOINTS JUMP FROM THE 60S TO THE 70S...
WHICH IS ENTERING THE SOUTHERN PART OF THE CWA AND THEN THE MAIN
WARM FRONT IS STILL ACROSS CENTRAL IL WHERE TEMPS JUMP FROM THE
LOWER 80S TO NEAR 90.
THE THREAT OF TORNADOES WILL BEGIN TO DIMINISH WITH SUNSET AND
LOSS OF DAYTIME HEATING...IN ADDITION TO THE WARM FRONT POSSIBLY
BEING NORTH OF THE CWA BY THEN. WHILE RECENT AND CURRENT
CONVECTIVE/RADAR TRENDS SUGGEST A LINE OF STORMS...CANNOT RULE
OUT INDIVIDUAL STORMS/SUPERCELLS EITHER AHEAD OF THE CURRENT LINE
OR DEVELOPING TO THE SOUTHWEST OF THE EXISTING LINE AND THEN
LIFTING NORTHEAST. CERTAINLY ANYTHING THAT DEVELOPS NEAR OR ALONG
THE WARM FRONT WILL HAVE THE POTENTIAL TO SPIN A TORNADO. CURRENT
TORNADO WATCH HAS THE AREA OF CONCERN HIGHLIGHTED FOR NOW BUT WILL
NEED TO MONITOR HOW FAR NORTH AND ESPECIALLY EAST THE CONVECTION
DEVELOPS AND MOVES OVER THE NEXT FEW HRS.
THIS ACTIVITY IS EXPECTED TO DIMINISH BY EARLY/MID EVENING AND
EXPECT A RELATIVELY QUIET PERIOD THRU LATE EVENING BEFORE ANOTHER
SHORTWAVE...OR TWO...MOVES ACROSS THE REGION OVERNIGHT INTO
THURSDAY MORNING. BOTH THE ECMWF AND THE GFS SEEM TO AGREE IN
PUSHING THE THREAT OF HEAVY RAIN OVERNIGHT FURTHER SOUTH ACROSS
CENTRAL IL AND CENTRAL INDIANA. HPC QPF FORECASTS ALSO FOLLOW THIS
THINKING AND WILL TREND HEAVY RAIN MENTION FURTHER SOUTH. WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES...DURATION OF HEAVY
RAINFALL WHICH MAY ONLY BE A FEW HRS COULD LEAD TO LOCALIZED
FLOODING AND PERHAPS SOME ISOLATED FLASH FLOODING.
BY THURSDAY AFTERNOON...CWA IS DRY SLOTTED AS THE VERTICALLY
STACKED LOW LIFTS NORTHEAST ACROSS THE NORTHERN LAKES. SO HAVE
TRIMMED BACK POPS BY THURS AFTERNOON LEAVING JUST A SLIGHT CHANCE
ACROSS MOST OF THE CWA. WRAP AROUND INSTABILITY SHOWERS DEVELOP
FRIDAY MORNING AND LAST THRU EARLY EVENING. EXPECTED CLOUD COVER
ALONG WITH ISOLATED SHOWERS WILL LIKELY LEAD TO A RATHER COOL MID
AUGUST DAY WITH HIGHS ONLY IN THE LOWER/MID 70S AND THAT MIGHT BE
GENEROUS DEPENDING ON ANY SUNSHINE OR LACK THEREOF IN THE MORNING.
HIGH PRESSURE BUILDS ACROSS THE REGION THIS WEEKEND WITH DRY
WEATHER EXPECTED UNTIL NEXT TUESDAY NIGHT OR WEDNESDAY WHEN A COLD
FRONT MOVES SOUTH ACROSS THE LAKES. TEMPERATURES OVER THE WEEKEND
SLIGHTLY BELOW NORMAL IN THE MID/UPPER 70S...BUT TEMPS WARM EARLY
NEXT WEEK ON THE BACK SIDE OF THE HIGH WITH MID 80S POSSIBLE BY
TUESDAY. CMS
&&
.AVIATION...
100 PM CDT
1800 UTC TAFS...WARM FRONT DRAPED OUT ACROSS CENTRAL IL WITH
STRONG SURGE OF LOW LEVEL MOISTURE/WARM ADVECTION HEADED NORTHWARD
INTO THE LOCAL AREA WITH THE FRONT EXPECTED THIS AFTERNOON.
CONCERN FOR WEAK SPIN UP TORNADOES WITH BACKED LOW LEVEL FLOW
NORTH OF THE BOUNDARY ENHANCING LOW LEVEL SHEAR. EXPECT ONGOING
CONVECTION CURRENTLY MOVING INTO WESTERN IL AS OF 18Z TO CONTINUE
TO LIFT NNE WITH SOME REDEVELOPMENT EXPECTED AIDED BY DIURNAL
HEATING AND RESULTING MARGINAL INSTABILITY. AS WARM FRONT LIFTS
NORTH ACROSS THE AREA THIS AFTERNOON... BIGGEST CONCERN FOR
TORNADOES WILL BE NEAR AND JUST TO THE COOL SIDE OF THE FRONT.
EXPECT WARM FRONT TO LIFT NORTH OF IL-WI BORDER BY 00-01Z.
WITH WARM FRONTAL PASSAGE EXPECT BREAK IN PRECIP WITH ONLY ISOLD
SHWRS/TSTMS UNTIL MORE SIGNIFICANT AREA OF CONVECTION ASSOCIATED
WITH RIGOROUS UPPER LEVEL TROUGH AND AHEAD OF APPROACHING COLD
FRONT MOVES INTO THE AREA DURING THE OVERNIGHT HOURS. WITH COLD
FRONT PASSAGE EARLY THURSDAY... RESIDUAL CYCLONIC FLOW COMBINED
WITH COLD POOL ALOFT WITH ALLOW FOR INSTABILITY SHOWERS TO LINGER.
EXPECT PATCHY IFR CONDITIONS OVERNIGHT WITH LARGE AREA OF PCPN
WITH PATCHY MVFR VSBYS DUE TO FOG LINGERING INTO THE DAY THURSDAY.
ED F
&&
.MARINE...
315 PM CDT
IMPRESSIVE 999 MB SURFACE LOW FOR TIME OF YEAR POISED TO PUSH EAST
ACROSS UPPER MISSISSIPPI VALLEY INTO THE UPPER GREAT LAKES REGION
TONIGHT THROUGH THURSDAY. STRONG PUSH OF LOW LEVEL MOISTURE/WARM
AIR ADVECTION FROM THE SOUTH HELPING TO FUEL TSTMS TONIGHT BOTH
AHEAD OF A WARM FRONT LIFTING NORTH AND ALONG AND AHEAD OF A COLD
FRONT THAT WILL SWEEP EAST ACROSS THE AREA THURSDAY MORNING.
STRONG COLD AIR ADVECTION (FOR AUGUST) BEHIND THE COLD FRONT LATER
THURSDAY INTO FRIDAY RESULTS IN H85 (ABOUT 4500 FT UP) TEMPS
LOWERING TO +6 DEG C BY FRIDAY NIGHT. THIS YIELDS A VERY UNSTABLE
LOW LEVEL THERMAL PROFILE ACROSS LAKE MICHIGAN AIDING GOOD MIXING
OF HIGHER MOMENTUM AIR TO THE SURFACE AND HIGHER WAVE GROWTH THEN
TYPICALLY EXPERIENCED THIS TIME OF YEAR...EVEN FOR THE SAME WIND
SPEED.
PROXIMITY OF UPPER LEVEL LOW ACROSS THE WESTERN GREAT LAKES WILL
RESULT IN UNSETTLED WX THROUGH FRI NIGHT BEFORE INCREASING DRYING
AND RISING UPPER HEIGHTS WITH BUILDING SURFACE RIDGE BRINGS CALMER
AND DRYER WEATHER LATER SATURDAY AND SUNDAY INTO MONDAY.
ED F
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 19, 10:08 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1108 AM CDT WED AUG 19 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1108 AM CDT WED AUG 19 2009 /1208 PM EDT WED AUG 19 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
ISOLATED TORNADOES.
TORRENTIAL RAINFALL...POSSIBLY RESULTING IN FLASH FLOODING.
SMALL HAIL.
FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED...TIMING AND DISCUSSION:
A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON INTO
EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THIS WARM FRONT. THERE IS A CHANCE THAT
SOME OF THESE THUNDERSTORMS MAY PRODUCE AN ISOLATED TORNADO. THE
AREA WHERE A TORNADO IS MOST LIKELY WOULD BE WEST OF A LINE FROM
MCHENRY TO PONTIAC THROUGH THIS EVENING. HEAVY RAIN IS ALSO
POSSIBLE WITH SOME OF THE STRONGEST STORMS.
ONCE THE WARM FRONT LIFTS NORTH INTO WISCONSIN...THE EVENING HOURS
ARE EXPECTED TO BE QUIET. AS AN UPPER LEVEL DISTURBANCE APPROACHES
THE AREA LATE TONIGHT...THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE AREA. THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE VERY
HEAVY RAIN WITH LOCALIZED AMOUNTS AS HIGH AS 2 INCHES BY THURSDAY
MORNING. THIS HEAVY RAIN MAY ALSO FALL OVER A SHORT PERIOD OF TIME
WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY. SOME OF
THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE DURING THE DAY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING AND AGAIN
OVERNIGHT INTO THURSDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-201615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1108 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN LAKE MICHIGAN THIS
AFTERNOON AND THIS EVENING AND AGAIN OVERNIGHT. SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS TO 35 KNOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE DURING THE DAY FRIDAY.
A SMALL CRAFT ADVISORY MAY BE NEED THURSDAY AND THURSDAY NIGHT
FOR WINDS UP TO 25 KNOTS.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1108 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE LAKE FROM THIS
AFTERNOON THROUGH THURSDAY MORNING. SOME OF THESE STORMS MAY
PRODUCE WIND GUSTS TO 35 KNOTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE DURING THE DAY FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
Event by event
5 thunderstorm wind, 3 tornado, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, La Salle
- When
- August 19, 3:05 PM CST
- Where
- La Salle County, 0.96 mi WNW of Oglesby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 41.305, -89.088
A delivery truck and trailer were blown against a guard shack and destroyed just west of Interstate 39 in Oglesby. Another trailer was tipped over and the roof of thrid trailer was blown off.
Thunderstorm Wind, Livingston
- When
- August 19, 3:10 PM CST
- Where
- Livingston County, Pontiac
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -88.620
Thunderstorm Wind, La Salle
- When
- August 19, 3:18 PM CST to 3:20 PM CST
- Where
- La Salle County, 0.43 mi SW of Streator West to 0.52 mi NW of Streator Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.115, -88.856
Numerous trees, tree limbs and power lines were blown down across much of Streator. One tree fell onto a house on Washington Street. Wind gusts were estimated as high as 80 mph.
Thunderstorm Wind, Will
- When
- August 19, 3:40 PM CST
- Where
- Will County, 1.38 mi WSW of Braidwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.260, -88.243
Damage was reported to a storage trailer and to the roof of a gas station near Interstate 55.
Thunderstorm Wind, Will
- When
- August 19, 3:45 PM CST
- Where
- Will County, 0.45 mi SW of Lorenzo
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 41.345, -88.226
A mobile home was overturned just south of Lorenzo Road.
Flood, La Salle
- When
- August 19, 4:20 PM CST to 8:00 PM CST
- Where
- La Salle County, 1.91 mi N of Mendota to 0.38 mi NNE of Mendota
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.577, -89.124
Yard and street flooding was reported north of Mendota with a storm total rainfall of 2.49 inches.
Tornado, Kane
- When
- August 19, 5:00 PM CST to 5:02 PM CST
- Where
- Kane County, 1.99 mi N of Elburn to 2.08 mi S of Lily Lake
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 40 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.908, -88.464
A tornado touched down just north of Route 38. At this location, a field of corn was flattened in a covergent manner towards the northwest. Damage was rated EF0 with winds near 65 mph and a path width of 20 yards. The tornado moved northwest and intensified as it moved along Route 47 where it snapped off and uprooted multiple large hardwood and softwood trees. The damage at this location was blown in a convergent pattern to the northwest. EF1 damage was observed with winds estimated near 105 mph and a path width of 40 yards. The tornado continued to the northwest maintaining its strength causing more tree damage along Route 47. Several trees were snapped off and consistently blown in the same direction to the northwest. Several cars were damaged by falling tree limbs. Damage was rated EF1 at this location with winds near 105 mph and a path width of 40 yards. Several residences along Route 47 continued to receive damage to many trees on their property even as the tornado was weakening. The last of the damage observed was in a corn field just to the west of Route 47. Here corn was flattened and twisted before the the tornado lifted with the damage rated EF0 with winds near 65 mph.
Tornado, Iroquois
- When
- August 19, 5:00 PM CST to 5:07 PM CST
- Where
- Iroquois County, 3.07 mi S of Pittwood to 3.11 mi SE of Pittwood
- Rating
- EF1
- Path length
- 2.75 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.825, -87.731
A tornado touched down along County Road 2100 East, north of the intersection of County Roads 2100 North and 2100 East. The initial touchdown was in a corn field where the corn was laid down in a convergent pattern. At this location, the tornado was approximately 20 yards wide. The tornado then crossed County Road 2100 North where it caused damage to trees and a small corn silo next to a farm house. Just behind this farm house, several large trees were broken near their base with one tree uprooted. Most of these trees were around three feet in diameter. Some internal rot was noted in a few of the trees making them more susceptible to wind damage. The tornado then appears to have lifted briefly before touching down again just behind a home along County Road 2200 East, between County Roads 2100 North and 2150 North. At this location, significant tree damage was observed with multiple limbs between one and two feet in diameter being broken and falling in a convergent manner. Also at this location, a detached garage was destroyed with debris being scattered 50 to 100 feet to the northeast. This appears to be the point along the damage path where the tornado reached its maximum intensity with an estimated peak wind speed of 105 mph and a width of 50 yards. The tornado then crossed County Road 2100 East causing damage to corn along both County Road 2100 East and County Road 2150 North. After crossing County Road 2150 North, the tornado destroyed a barn housing farming equipment, measuring 44 by 72 feet. Debris from this barn was scattered in all directions from the barn's original location. Several pieces of farm equipment estimated to weigh between 5,000 and 15,000 pounds were moved several feet north and northeast of their original location including a grain wagon which was lifted and placed on top of other farm equipment. After destroying the barn, the tornado moved northeast through a corn field where additional crop damage was observed. The tornado then again briefly lifted before striking a home and a detached garage along County Road 2340 East. Siding and minor roof and shingle damage was observed on the house and the detached garage lost its roof and suffered a collapse of the south wall. At this location, the tornado was estimated to be about 40 yards wide. The tornado appears to have lifted as it crossed County Road 2340 East.
Tornado, Kane
- When
- August 19, 5:15 PM CST to 5:16 PM CST
- Where
- Kane County, 1.34 mi SSE of Lily Lake to 0.79 mi SE of Lily Lake
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.932, -88.470
A tornado touched down in a subdivision about a half mile north of Route 64. At this location, several large hardwood tree limbs were snapped and twisted off. Damage here was rated EF0 with winds near 75 mph and a path width of 30 yards. The tornado quickly moved to the northeast where it continued to cause damage to multiple large trees in this subdivision. The tornado began to weaken and produced the last of its damage about a quarter mile north of Route 64 where several large tree limbs were snapped off. Damage was rated EF0 with winds near 70 mph and a path width of 30 yards.
Hail, Kane
- When
- August 19, 5:17 PM CST to 5:19 PM CST
- Where
- Kane County, 1 mi S of Pingree Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.056, -88.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009$70,000 · 2.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193882, 193846, 193847, 193854, 193853, 193848, 193850, 193852, 193851, 193849.